question-icon

Suggest treatment for diarrhea and vomiting after a fistula operation

default
Posted on Tue, 22 Apr 2014
Question: My mother has been operater for fistuala . since then she has heavy diarrhea and vomits sometime ... She has med - ceftum 500 , pan 40 ,voveran sr , restyl 0.5 . I have start today with vibact , emeset and lomotill ... However that is not helping her and she continue to vomit. She does not have diabetics. Please advice what can be dont
doctor
Answered by Dr. Ashish Verma (47 minutes later)
Brief Answer: go slow on the feeds Detailed Answer: Hi XXXXXXX Thanks for writing to HCM. Intake of antibiotics sometimes causes diarrhea due to change in the gut bacterial flora. Also antibiotics and painkillers cause acidity, leading to vomiting, even if you are on pan 40, in a few patients. The important thing here is to take care that she doesn't goes into dehydration due to fluid loss from both ends. Instead of plain emset, try 'emset md', this is a mouth dissolving tablet varient of the same and water is not needed to swallow it, so it better controls vomiting. Give this to her and after 10-15 mins give her a tablet of pan 40 ( a pan-dsr will be better, as it will provide prolonged antiemetic action) with a sip of water. Then if there is no vomiting then after half an hour give her some ORS solution to drink, just half glass, and see if she tolerates it. If she does, then give her another half glass. Wait for 15 mins. If she is fine, no severe nausea, give her something light to eat like dal-rice. That also in limited quantity. If she is not vomiting, feed her every 2-3 hourly. Dont worry about the diarrhoea at present. Controlling vomiting is our first priority. Give pan-dsr twice a day for a few days. From tomorrow add a preprobiotic three times a day till the diarrhea stops. It will restore the normal bacterial flora in the gut and control the diarrhea. All these medicines are easily available over the counter in India. Hope i have been helpful. Dr. Ashish Verma
Above answer was peer-reviewed by : Dr. Vaishalee Punj
doctor
Answered by
Dr.
Dr. Ashish Verma

General Surgeon

Practicing since :2008

Answered : 1290 Questions

premium_optimized

The User accepted the expert's answer

Share on
Suggest treatment for diarrhea and vomiting after a fistula operation

Brief Answer: go slow on the feeds Detailed Answer: Hi XXXXXXX Thanks for writing to HCM. Intake of antibiotics sometimes causes diarrhea due to change in the gut bacterial flora. Also antibiotics and painkillers cause acidity, leading to vomiting, even if you are on pan 40, in a few patients. The important thing here is to take care that she doesn't goes into dehydration due to fluid loss from both ends. Instead of plain emset, try 'emset md', this is a mouth dissolving tablet varient of the same and water is not needed to swallow it, so it better controls vomiting. Give this to her and after 10-15 mins give her a tablet of pan 40 ( a pan-dsr will be better, as it will provide prolonged antiemetic action) with a sip of water. Then if there is no vomiting then after half an hour give her some ORS solution to drink, just half glass, and see if she tolerates it. If she does, then give her another half glass. Wait for 15 mins. If she is fine, no severe nausea, give her something light to eat like dal-rice. That also in limited quantity. If she is not vomiting, feed her every 2-3 hourly. Dont worry about the diarrhoea at present. Controlling vomiting is our first priority. Give pan-dsr twice a day for a few days. From tomorrow add a preprobiotic three times a day till the diarrhea stops. It will restore the normal bacterial flora in the gut and control the diarrhea. All these medicines are easily available over the counter in India. Hope i have been helpful. Dr. Ashish Verma